Duke Mathematical Journal

The volume and Chern-Simons invariant of a representation

Christian K. Zickert

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We give an efficient simplicial formula for the volume and Chern-Simons invariant of a boundary-parabolic PSL(2,C)-representation of a tame 3-manifold. If the representation is the geometric representation of a hyperbolic 3-manifold, our formula computes the volume and Chern-Simons invariant directly from an ideal triangulation with no use of additional combinatorial topology. In particular, the Chern-Simons invariant is computed just as easily as the volume

Article information

Source
Duke Math. J., Volume 150, Number 3 (2009), 489-532.

Dates
First available in Project Euclid: 27 November 2009

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1259332507

Digital Object Identifier
doi:10.1215/00127094-2009-058

Mathematical Reviews number (MathSciNet)
MR2582103

Zentralblatt MATH identifier
1246.58019

Subjects
Primary: 58J28: Eta-invariants, Chern-Simons invariants
Secondary: 57M27: Invariants of knots and 3-manifolds

Citation

Zickert, Christian K. The volume and Chern-Simons invariant of a representation. Duke Math. J. 150 (2009), no. 3, 489--532. doi:10.1215/00127094-2009-058. https://projecteuclid.org/euclid.dmj/1259332507


Export citation

References

  • S. Boyer and X. Zhang, On Culler-Shalen seminorms and Dehn filling, Ann. of Math. (2) 148 (1998), 737--801.
  • D. Calegari, Real places and torus bundles, Geom. Dedicata 118 (2006), 209--227.
  • D. Cooper, M. Culler, H. Gillet, D. D. Long, and P. B. Shalen, Plane curves associated to character varieties of $3$-manifolds, Invent. Math. 118 (1994), 47--84.
  • J. L. Dupont and C. K. Zickert, A dilogarithmic formula for the Cheeger-Chern-Simons class, Geom. Topol. 10 (2006), 1347--1372.
  • S. Goette and C. K. Zickert, The extended Bloch group and the Cheeger-Chern-Simons class, Geom. Topol. 11 (2007), 1623--1635.
  • O. Goodman, Snap, http://www.ms.unimelb.edu.au/$\sim$snap
  • J. Hoste and P. D. Shanahan, Trace fields of twist knots, J. Knot Theory Ramifications 10 (2001), 625--639.
  • C. Maclachlan and A. W. Reid, The arithmetic of hyperbolic $3$-manifolds, Grad. Texts in Math. 219, Springer, New York, 2003.
  • S. Mac Lane, Homology, reprint of the 1975 edition, Classics in Mathematics, Springer, Berlin, 1995.
  • R. Meyerhoff, ``Density of the Chern-Simons invariant for hyperbolic $3$-manifolds'' in Low-Dimensional Topology and Kleinian Groups (Coventry/Durham, England, 1984), London Math. Soc. Lecture Note Ser. 112, Cambridge Univ. Press, Cambridge, 1986, 217--239.
  • W. D. Neumann, ``Combinatorics of triangulations and the Chern-Simons invariant for hyperbolic $3$-manifolds'' in Topology '90 (Columbus, Ohio, 1990), Ohio State Univ. Math. Res. Inst. Publ. 1, de Gruyter, Berlin, 1992, 243--271.
  • —, Extended Bloch group and the Cheeger-Chern-Simons class, Geom. Topol. 8 (2004), 413--474.
  • W. D. Neumann and J. Yang, Bloch invariants of hyperbolic $3$-manifolds, Duke Math. J. 96 (1999), 29--59.
  • W. D. Neumann and D. Zagier, Volumes of hyperbolic three-manifolds, Topology 24 (1985), 307--332.
  • E. H. Spanier, Algebraic Topology, corrected reprint, Springer, New York, 1981.